Fentanyl found in street drugs


Strong opioids have been identified as likely adulterants in some drugs following recent cases of serious harm, with those at risk encouraged to access naloxone

NSW Health has issued a warning about fentanyl and acetylfentanyl having recently been identified as likely adulterants in heroin and cocaine.

The warning comes following recent cases of serious harm in Sydney and regional NSW.

NSW Chief Addiction Medicine Specialist, Dr Tony Gill, said a number of people in NSW who recently used heroin developed toxicity from acetylfentanyl and fentanyl.

Some described the heroin as being purple in colour.

“We’ve seen a number of people recently where fentanyl was taken unknowingly and was associated with serious harm,” Dr Gill said.

“Separately to the heroin related cases, another cluster of fentanyl and acetylfentanyl has been associated with cocaine use, similar to those seen in October of this year.

“Fentanyl can cause drowsiness, loss of consciousness and slowed breathing, and when taken unknowingly can be life-threatening.

“It’s important that people realise an overdose can occur with very small doses of fentanyl-related substances. The severity will depend on the amount of fentanyl or acetylfentanyl within a particular substance and how much people take,” Dr Gill said.

“If you have taken a substance and are experiencing side effects similar to those from fentanyl, call Triple Zero (‘000’) immediately or seek urgent medical attention.”

The medicine naloxone can temporarily reverse an overdose from fentanyl or other opioid drugs, said NSW Health.

However it emphasised that even if naloxone is used, an ambulance should still be called by phoning Triple Zero (000).

People at risk of experiencing an opioid overdose or who may witness an overdose can get naloxone for free without a prescription from some NSW community pharmacies and NSW Health needle and syringe programs.

For participating pharmacies and more information on the take-home naloxone program visit: https://yourroom.health.nsw.gov.au/getting-help/Pages/Naloxone.aspx

Anyone who has concerns about substances containing fentanyl or adverse effects from fentanyl-related substances should contact the NSW Poisons Information Centre on 13 11 26.

Previous Clinical tips: Acne
Next End of a chapter

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.

No Comment

Leave a reply